Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 70, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 20, 2003, 8:03 PM CDT for Sauk County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 8:03 PM CDT (01:03 UTC)
- Expired
- Aug 20, 2003, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Sauk County, WI
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2736 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 210103 SVRMKX WIC111-210145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 803 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAUK COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 845 PM CDT * AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LELAND...OR ABOUT 12 MILES WEST OF PRAIRIE DU SAC...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH FREEDOM AT 810 PM CDT. WEST BARABOO AT 815 PM CDT. LAKE DELTON AT 820 PM CDT. HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4335 9011 4325 8991 4357 8962 4364 8998 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:14 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 20, 3:14 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 314 PM CDT WED AUG 20 2003 FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY. IN THE SHORT TERM...ONLY MINOR CHANGES TO ONGOING FORECAST. RUC/NGM/ETA/GFS PROGS CONTINUE TO DRIVE PLAINS COLD FRONT INTO NORTHWEST WISCONSIN LATE TONIGHT AND ACROSS CWA THURSDAY. VERY MOIST AND UNSTABLE AIRMASS TO REMAIN IN PLACE UNTIL FRONT/S PASSAGE. PROGS BRING COMBINATION OF MID LEVEL UPWARD VERTICAL MOTION AND UPPER DIVERGENCE ACROSS CWA MAINLY LATE TONIGHT. BUT REAL QUESTION WILL BE WHETHER 700 MILLIBAR CAP...WHICH IS PROGGED TO HOVER AROUND 10 DEGREES C...BREAKS OR HOLDS. SINCE THE CAP WILL NOT STRENGTHEN OVERNIGHT...CURRENT RAIN CHANCES LOOK GOOD AT THE MOMENT. IN THE FAR TERM...PROGS AGREE TO SWEEP FRONT SOUTH OF CWA BY 00Z FRIDAY...SO WILL TAKE THURSDAY EVENING STORMS OUT OF THAT FORECAST PERIOD. OTHERWISE WEATHER NIL THROUGH THE WEEKEND. .MKX...NONE. TZ
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 15 hours 3 minutes before
WIZ046-047-051-052-056>060-062>072-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS WEST OF A LINE FROM THE CITY OF FOND DU LAC TO WATERTOWN TO BELOIT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. THUNDERSTORMS WILL BE DEVELOPING OVER MINNESOTA AND IOWA...AHEAD OF A SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN PLAINS...AND THEN MOVE EAST ACROSS WISCONSIN. HEAT INDEX VALUES TODAY WILL PEAK IN THE 95 TO 100 RANGE DURING THE MID-AFTERNOON HOURS. COOLER NUMBERS AROUND 90 ARE EXPECTED NEAR LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EARLY EVENING SOUTHEAST OF A LINE FROM SHEBOYGAN TO MADISON TO DARLINGTON. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST-SOUTHEAST ACROSS SOUTHERN WISCONSIN. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. AFTERNOON HEAT INDEX VALUES OVER SOUTHEASTERN WISCONSIN WILL ONLY PEAK AROUND 95. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS...AND AGAIN THURSDAY AFTERNOON AND EARLY EVENING. KAPELA
In the hours before
Special weather statement, Aug 20, 5:40 PM CDT, 2 hours 23 minutes before
WIZ046-047-051-052-056>060-062>072-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 540 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN. THESE THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN 630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT. HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS... HAIL AND HIGH LIGHTNING ACTIVITY. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. DAVIS
Special weather statement, Aug 20, 6:10 PM CDT, 1 hour 53 minutes before
WIZ046-047-051-052-056>060-062>072-210015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 610 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... A LINE OF THUNDERSTORMS WAS NEARING THE DUBUQUE AREA AND WAS TRACKING TO THE NORTHEAST AT ABOUT 30 MPH. THE STORMS SHOULD REACH WESTERN LAFAYETTE AND IOWA COUNTIES BY AROUND 7 PM CDT. A FEW OF THESE STORMS HAVE BEEN SEVERE ACROSS EASTERN IOWA WITH REPORTS OF WINDS REACHING 60 MPH. THESE STORMS HAVE ALSO HAD INTENSE LIGHTNING ACTIVITY. HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS... HAIL AND HIGH LIGHTNING ACTIVITY. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. MOVE INDOORS TO SEEK SAFE SHELTER WELL IN ADVANCE OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER COMMERCIAL BROADCAST OUTLETS FOR THE LATEST INFORMATION ON THESE APPROACHING STORMS. DAVIS
Special weather statement, Aug 20, 6:12 PM CDT, 1 hour 51 minutes before
WIZ046-047-051-052-056>060-062>072-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 540 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... A CLUSTER OF THUNDERSTORMS ACROSS EAST CENTRAL IOWA IS TRACKING NORTHEAST AT 30 MPH...TOWARD SOUTHERN WISCONSIN. THESE THUNDERSTORMS SHOULD REACH LAFAYETTE AND IOWA COUNTIES BETWEEN 630 PM AND 700 PM...REACHING THE MADISON AREA AROUND 730 PM CDT. HOT AND VERY HUMID WEATHER IN PLACE ACROSS SOUTHERN WISCONSIN IS ADDING TO THE POTENTIAL FOR SEVERE WEATHER ACROSS SOUTHERN WISCONSIN THIS EVENING. THE MAIN THREAT WILL BE VERY STRONG DAMAGING WINDS... HAIL AND HIGH LIGHTNING ACTIVITY. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. DAVIS
Special weather statement, Aug 20, 7:25 PM CDT, 38 minutes before
WIZ046-047-051-052-056>060-062>072-210100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 725 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 CONTINUES UNTIL 8 PM CDT... THUNDERSTORMS HAD REACHED WESTERN IOWA AND LAFAYETTE COUNTIES EARLY THIS EVENING AND WILL CONTINUE TRACKING NORTHEAST AT 30 MPH... REACHING THE MADISON METROPOLITAN AREA BY AROUND 830 PM. STRONG WINDS TO NEAR 60 MPH HAVE BEEN REPORTED WITH SOME OF THESE STORMS. ADDITIONAL HAZARDS INCLUDE POSSIBLE LARGE HAIL...INTENSE LIGHTNING ACTIVITY AND RAINFALL RATES OF UP TO 3/4 OF AN INCH PER HOUR. THE SEVERE THUNDERSTORM WATCH IS ROUGHLY WEST OF A LINE STRETCHING FROM BERLIN IN GREEN LAKE COUNTY...TO CAMBRIDGE IN DANE COUNTY AND BRODHEAD IN GREEN COUNTY. MOVE INDOORS TO SEEK SAFE SHELTER WELL IN ADVANCE OF THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER COMMERCIAL BROADCAST OUTLETS FOR THE LATEST INFORMATION ON THESE APPROACHING STORMS. DAVIS
Special weather statement, Aug 20, 8:00 PM CDT, 3 minutes before
WIZ046-047-051-052-056>060-062>072-210115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 800 PM CDT WED AUG 20 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 875 WILL EXPIRE AT 8 PM CDT... SEVERE THUNDERSTORM WATCH NUMBER 875 WILL EXPIRE AT 8 PM CDT. HOWEVER SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHERN WISCONSIN FOR THE REMAINDER OF THE NIGHT. THE AIR MASS OVER SOUTHERN WISCONSIN WILL REMAIN MOIST AND UNSTABLE OVERNIGHT. SOME OF THE STRONGER THUNDERSTORMS MAY STILL PRODUCE BRIEF HEAVY RAIN...WINDS GUSTING TO 50 MPH AND SMALL HAIL. TZ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:13 PM CDT | Severe Thunderstorm Warning | MKX | Iowa | 47 min |
| Aug 20, 8:56 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.